Alert archive / Michigan / Dense Fog Advisories in 2021
Dense Fog Advisory 2, NWS Gaylord, MI
NWS Gaylord, MI issued this dense fog advisory at Oct 3, 2021, 2:20 AM EDT for 5 counties in Michigan. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2021, 2:20 AM EDT (06:20 UTC)
- Expired
- Oct 3, 2021, 11:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Gaylord, MI
Counties Charlevoix County, MI, Cheboygan County, MI, Chippewa County, MI, Emmet County, MI, Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 89 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 6.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
010 WWUS73 KAPX 030620 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 220 AM EDT Sun Oct 3 2021 MIZ086>088-095>097-031500- /O.NEW.KAPX.FG.Y.0002.211003T0620Z-211003T1500Z/ Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, and Mackinac Island 220 AM EDT Sun Oct 3 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Western Chippewa, Central Chippewa, Southeast Chippewa, Western Mackinac, Eastern Mackinac and Mackinac Island/Bois Blanc Island. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
3 follow-up statements
868 WWUS73 KAPX 031259 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 859 AM EDT Sun Oct 3 2021 MIZ016-017-031500- /O.EXA.KAPX.FG.Y.0002.000000T0000Z-211003T1500Z/ Emmet-Cheboygan- Including the cities of Petoskey and Cheboygan 859 AM EDT Sun Oct 3 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Visibility of a quarter mile or less in dense fog. * WHERE...Emmet and Cheboygan Counties. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MIZ086>088-095>097-031500- /O.CON.KAPX.FG.Y.0002.000000T0000Z-211003T1500Z/ Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Including the cities of Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, and Mackinac Island 859 AM EDT Sun Oct 3 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Visibility one quarter to one half mile in dense fog. * WHERE...Western Chippewa, Southeast Chippewa, Western Mackinac, Central Chippewa, Mackinac Island/Bois Blanc Island and Eastern Mackinac Counties. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
136 WWUS73 KAPX 031320 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 920 AM EDT Sun Oct 3 2021 MIZ098-031500- /O.EXA.KAPX.FG.Y.0002.000000T0000Z-211003T1500Z/ Beaver Island and surrounding islands- Including the city of St. James 920 AM EDT Sun Oct 3 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Visibility of a quarter mile or less in dense fog. * WHERE...Beaver Island and surrounding islands. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MIZ016-017-086>088-095>097-031500- /O.CON.KAPX.FG.Y.0002.000000T0000Z-211003T1500Z/ Emmet-Cheboygan-Western Chippewa-Central Chippewa- Southeast Chippewa-Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Including the cities of Petoskey, Cheboygan, Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, and Mackinac Island 920 AM EDT Sun Oct 3 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Visibility of a quarter mile or less in dense fog. * WHERE...Eastern upper Michigan, and Emmet and Cheboygan Counties in far northern lower Michigan. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
082 WWUS73 KAPX 031504 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1104 AM EDT Sun Oct 3 2021 MIZ016-017-086>088-095>098-031615- /O.EXP.KAPX.FG.Y.0002.000000T0000Z-211003T1500Z/ Emmet-Cheboygan-Western Chippewa-Central Chippewa- Southeast Chippewa-Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands- Including the cities of Petoskey, Cheboygan, Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, Mackinac Island, and St. James 1104 AM EDT Sun Oct 3 2021 ...DENSE FOG ADVISORY HAS EXPIRED... Widespread dense fog is no longer expected. Locally dense fog is still expected into this afternoon, especially near the coastlines of the Great Lakes. $$ JZ
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this dense fog advisory went out at Oct 2, 11:48 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Oct 2, 11:48 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1148 PM EDT Sat Oct 2 2021 .UPDATE... Issued at 939 PM EDT Sat Oct 2 2021 Complex area of low pressure remains centered across the Northern Great Lakes southward thru the Upper Mississippi Valley and into the Central and Southern Plains late this evening. Broad area of scattered showers and a few embedded thunderstorms continues to develop across the heart of the US around and ahead of this system. Very limited instability and weak wind fields have precluded the development of organized/stronger convection...and will continue to do so as we head into the overnight hours. Expect scattered showers and stratus/areas of fog as temps only cool a few more degrees to overnight lows right around 60. && .NEAR TERM...(Through Tonight) Issued at 308 PM EDT Sat Oct 2 2021 ...Mild with Scattered Showers... High impact weather: None is expected. On the current surface weather map, a strung out but weak area of low pressure extends from southern Lake Superior into eastern Wisconsin. Satellite imagery and surface observations indicate that clouds have overspread the region. Apx and surrounding radars show a decent area of showers covering northern Lake Michigan and eastern upper Michigan with just isolated showers to the west over northern Wisconsin. The main challenge for tonight is shower coverage. With the exception of the showers moving across far northern lower and eastern upper this afternoon, am not overly impressed with the setup for showers later this evening and overnight. Low level moisture continues to increase but instability and forcing are weak so only isolated to perhaps scattered showers are expected. Embedded thunder is also a remote possibility I suppose but don't think there will be much. Rainfall amounts should be generally light with a general few hundredths of an inch with locally higher amounts of a tenth or two possible. Winds will be light with low clouds and perhaps some fog forming overnight. Lows tonight in the unseasonably mild upper 50s and low 60s. && .SHORT TERM...(Sunday through Tuesday) Issued at 308 PM EDT Sat Oct 2 2021 ...Autumn Rain Showers... High Impact Weather Potential...Limited thunder, but nothing that should be severe. Pattern Synopsis/Forecast and possible impacts...We are in the trough portion of a Rex block with the ridge portion around James and Hudson Bays. The sfc low, associated with the 500 mb trough, is over the Upper Great Lakes, and just getting into the forecast area, with Rain/Rain showers in E Upper, and N Lake Michigan currently. By Sunday morning, the center of the sfc low will still be just west of the state, with rain showers, and perhaps some thunder over the region. Models show some instability, but it's pretty marginal over N Lower, and even more so marginal over E Upper. The only thing going for the thunder would be the upper low transiting the forecast area. However, despite the chance, most of the time should just be rain showers. Sunday night, will continue the rain showers, with possible thunder as the 500 mb low doesn't get to the east side of the state until around 12z/Monday. Monday, The 500 mb low will migrate to the southeast and allow shortwave ridging to into E Upper pretty quickly. This looks to push the focus of the rain to the SE as well, and models suggest that the rain would push south of M-72, and maybe even M-55, especially by 00z/Tue. Monday evening and Tuesday, the models have High pressure at 500 mb and at the sfc over the Upper Great Lakes, although there is some moisture trapped over the region around 850 mb. So probably some clouds, although if the 850 mb temperatures dip much more, there could be some showers/sprinkles from lake effect forcing as the Delta T increases to around 13C. .LONG TERM...(Tuesday night through Saturday) Issued at 308 PM EDT Sat Oct 2 2021 High Impact Weather Potential...minimal. Extended (Tuesday night through Saturday)...Tuesday night should remain dry. Wednesday, the chance for rain continues until Wednesday night, when a warm front moves north, and puts a slight chance of rain into the area along M-55. The surge of moisture, and the chance for rain increases by Thursday afternoon through Friday, as the warm advection and a 500 mb trough swings into the lower Ohio Valley. Friday night looks like the best chance for dry weather, as we are between systems, but the rain returns for Saturday as another 500 mb through moves though the Upper Great Lakes. It looks like the dry weather returns for Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1145 PM EDT Sat Oct 2 2021 Low pressure will slowly meander thru the Great Lakes region over the next 24 hours...producing waves of showers and possibly a few thunderstorms thru Sunday night. Conditions will deteriorate to IFR overnight into Sunday morning as low level moisture increases... with some minor improvement to MVFR Sunday afternoon. Surface winds will remain light/variable under the low center thru Sunday night. && .MARINE... Issued at 308 PM EDT Sat Oct 2 2021 A weak, slow moving, storm system will cross the western Great Lakes over the next couple of days. Expect isolated to scattered showers and the chance for a thunderstorm or two with this system. Winds and waves are not expected to be significant. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MR NEAR TERM...AS SHORT TERM...JL LONG TERM...JL AVIATION...MR MARINE...AS
Hazardous weather outlook, Oct 2, 2:42 PM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 242 PM EDT Sat Oct 2 2021 MIZ016>018-020>036-041-042-086>088-095>099-031845- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 242 PM EDT Sat Oct 2 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. A thunderstorm or two is possible through tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight chance of a thunderstorm Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-031845- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 242 PM EDT Sat Oct 2 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. A thunderstorm or two is possible through tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight chance of a thunderstorm Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 2:21 AM EDT | Marine Dense Fog Advisory | APX | 17 hr |
Nearby
Dense Fog Advisories in Michigan, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.